Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 73, NWS Austin/San Antonio, TX

April 25, 20204 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 25, 2020, 11:24 AM CDT for 4 counties in Texas. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2020, 11:24 AM CDT (16:24 UTC)
Expired
Apr 25, 2020, 12:15 PM CDT
In force
51 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bexar County, TX, Gonzales County, TX, Guadalupe County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 47 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 11:33 AM CDTHAIL 14 Ssw Saint Hedwig, TXPICTURE OF QUARTER SIZE HAIL ALONG HWY 87 NEAR ADKINS SENT VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.
Apr 25, 11:35 AM CDTHAIL 1La Vernia, TXPICTURES AND VIDEO OF QUARTER SIZED HAIL NEAR LA VERNIA POSTED ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Apr 25, 11:39 AM CDTHAIL 0.25Elmendorf, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2218 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.5

Open this sounding in Storm Lab

The text

As transmitted.

758 
WUUS54 KEWX 251624
SVREWX
TXC029-177-187-493-251715-
/O.NEW.KEWX.SV.W.0073.200425T1624Z-200425T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1124 AM CDT Sat Apr 25 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern Guadalupe County in south central Texas...
  West central Gonzales County in south central Texas...
  Northern Wilson County in south central Texas...
  Southeastern Bexar County in south central Texas...

* Until 1215 PM CDT.

* At 1124 AM CDT, a severe thunderstorm was located over Calaveras
  Lake, or 10 miles east of Stinson Municipal Airport, moving east at
  40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  San Antonio, Stockdale, Nixon, St. Hedwig, Elmendorf, La Vernia,
  China Grove, New Berlin, Pandora, Calaveras Lake, Sutherland
  Springs, Parita, Sayers, Adkins, Braunig Lake and Leesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2922 9841 2940 9842 2947 9775 2921 9774
      2920 9776
TIME...MOT...LOC 1624Z 267DEG 33KT 2932 9830 

HAIL...1.00IN
WIND...<50MPH
 
$$

KCW
2 follow-up statements
180 
WWUS54 KEWX 251649
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1149 AM CDT Sat Apr 25 2020

TXC029-251659-
/O.CAN.KEWX.SV.W.0073.000000T0000Z-200425T1715Z/
Bexar TX-
1149 AM CDT Sat Apr 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEXAR COUNTY IS
CANCELLED... The storm has moved out of the warned area.  Therefore, 
the warning has been cancelled.

LAT...LON 2922 9832 2943 9810 2947 9775 2921 9774
      2920 9776
TIME...MOT...LOC 1649Z 260DEG 34KT 2937 9802 

$$

TXC177-187-493-251715-
/O.CON.KEWX.SV.W.0073.000000T0000Z-200425T1715Z/
Guadalupe TX-Gonzales TX-Wilson TX-
1149 AM CDT Sat Apr 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTHEASTERN GUADALUPE...WEST CENTRAL GONZALES AND NORTHERN
WILSON COUNTIES...

At 1149 AM CDT, a severe thunderstorm was located near La Vernia, or
9 miles north of Stockdale, moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Public.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Stockdale, Nixon, La Vernia, Pandora, Sutherland Springs and
Leesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move indoors!

&&

LAT...LON 2922 9832 2943 9810 2947 9775 2921 9774
      2920 9776
TIME...MOT...LOC 1649Z 260DEG 34KT 2937 9802 

HAIL...1.00IN
WIND...<50MPH
 
$$

KCW
642 
WWUS54 KEWX 251709
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1209 PM CDT Sat Apr 25 2020

TXC177-187-493-251719-
/O.EXP.KEWX.SV.W.0073.000000T0000Z-200425T1715Z/
Guadalupe TX-Gonzales TX-Wilson TX-
1209 PM CDT Sat Apr 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUADALUPE...WEST
CENTRAL GONZALES AND NORTHERN WILSON COUNTIES WILL EXPIRE AT 1215 PM
CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 2922 9832 2943 9810 2947 9775 2921 9774
      2920 9776
TIME...MOT...LOC 1709Z 267DEG 33KT 2938 9784 

$$

KCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:41 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Apr 25, 6:41 AM CDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
641 AM CDT Sat Apr 25 2020

.UPDATE...
Please see the 12Z aviation forecast discussion below.

&&

.AVIATION...
VFR conditions are expected at area TAF sites through the current
forecast period. Light northerly winds will continue for the next 1-2
hours at area TAF sites. With daytime heating and mixing, northerly
winds will become gusty along the I-35 corridor. These gusty
conditions will continue until 22-23Z. Winds will then decrease and
remain northerly along I-35, with winds trending more east to
southeast at DRT.

&&

.PREV DISCUSSION... /ISSUED 301 AM CDT Sat Apr 25 2020/

SHORT TERM (Today through Sunday)...
Surface high pressure will build across south central Texas today.
This will keep the forecast dry along with temperatures very close to
climatological normals for late April. We will see some gusty north
winds from mid-morning through late afternoon, with winds decreasing
by early evening.

Clear skies, light winds and dry air will result in overnight lows
in the 50s to near 60 for most areas. Surface high pressure begins
to slide east of the region on Sunday, allowing low-level winds to
become east to southeast. Temperatures will warm a few degrees, with
highs in the 80s to near 90.

LONG TERM (Sunday Night through Friday)...
A mostly dry NW flow pattern aloft is expected through Thursday
before an upper ridge shifts east over TX Friday.

Persistent southeasterly winds Sunday night should lead to some low
stratus forming Monday morning, but models have trended slightly
drier to suggest more sunshine and perhaps a hastening of the warming
trend. More low clouds are expected to develop Tuesday morning, and
warmer min temps will translate to a warmer afternoon high temp.
Shortwave activity in the NW Flow aloft will pass to the north
Tuesday with a few storms expected over North Central TX Tuesday
night. By Wednesday morning, the northerly flow aloft is sharpened by
a low dropping south over the Central Plains, and a cold front is
formed and pushed into Central Texas by 12Z. This will bring some
isolated to scattered showers and storms into the I-35 corridor late
Tuesday night into Wednesday. Aided by the deep northerly flow aloft,
the front is expected to push out the low level moisture and leave
only a tiny slip in the overall warming trend. Upper ridging begins
to shift east into TX Thursday and much above normal highs are
expected again by Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79  57  84  60  87 /   0   0   0   0   0
Austin Bergstrom Intl Airport  80  55  84  58  87 /  -    0   0   0   0
New Braunfels Muni Airport     81  55  85  59  87 /  -    0   0   0   0
Burnet Muni Airport            77  54  82  59  85 /   0   0   0   0   0
Del Rio Intl Airport           88  60  89  65  91 /   0   0   0   0   0
Georgetown Muni Airport        77  54  83  59  87 /   0   0   0   0   0
Hondo Muni Airport             86  55  88  60  90 /   0   0   0   0   0
San Marcos Muni Airport        80  55  85  58  87 /  -    0   0   0   0
La Grange - Fayette Regional   81  54  86  58  87 /  10   0   0   0   0
San Antonio Intl Airport       84  57  86  61  88 /   0   0   0   0   0
Stinson Muni Airport           85  58  86  60  89 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Platt
Long-Term...Oaks
Hazardous weather outlook, Apr 25, 3:30 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
330 AM CDT Sat Apr 25 2020

TXZ171>173-183>194-202>209-217>225-228-260830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
330 AM CDT Sat Apr 25 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated fire weather conditions are possible across Val Verde
County Sunday afternoon due to low humidities and breezy winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 25, 11:13 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1113 AM CDT Sat Apr 25 2020

TXZ191-193-205>208-221-223-251700-
Guadalupe TX-Comal TX-Bexar TX-Caldwell TX-Bastrop TX-Gonzales TX-
Hays TX-Wilson TX-
1113 AM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...SOUTHERN HAYS...
GUADALUPE...SOUTHWESTERN BASTROP...NORTHWESTERN GONZALES...WILSON...
CENTRAL BEXAR AND COMAL COUNTIES UNTIL NOON CDT...

At 1112 AM CDT, trained weather spotters reported strong
thunderstorms along a line extending from near San Marcos to near
Stinson Municipal Airport. Movement was east at 45 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
San Antonio, New Braunfels, San Marcos, Schertz, Kyle, Seguin,
Cibolo, Universal City, Live Oak, Lockhart, Selma, Floresville,
Luling, Wimberley, Stockdale, Kosciusko, Randolph AFB, Canyon Lake
Dam, Stinson Municipal Airport and Canyon Lake.

LAT...LON 2996 9727 2913 9785 2907 9794 2921 9859
      3006 9821
TIME...MOT...LOC 1612Z 277DEG 40KT 2993 9799 2928 9844

KCW
Local storm report, Apr 25, 11:18 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1118 AM CDT SAT APR 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     HAIL             3 SE NEW BRAUNFELS      29.66N 98.10W
04/25/2020  U0.75 INCH       GUADALUPE          TX   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 11:13 AM CDTSpecial Weather StatementEWXCaldwell, Comal, Guadalupe, Wilson47 min
Apr 25, 11:17 AM CDTSevere Thunderstorm WarningEWXCaldwell, Gonzales, Guadalupe38 min
Apr 25, 11:46 AM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Karnes, Wilson44 min
Apr 25, 11:58 AM CDTSpecial Weather StatementEWXFayette32 min
Apr 25, 12:04 PM CDTSpecial Weather StatementEWXCaldwell, Fayette, Gonzales, Lavaca56 min
Apr 25, 12:29 PM CDTSpecial Weather StatementEWXDeWitt46 min
Apr 25, 12:35 PM CDTSpecial Weather StatementEWXBastrop40 min
Apr 25, 12:53 PM CDTSevere Thunderstorm WarningEWXDeWitt, Karnes52 min
Apr 25, 12:57 PM CDTSpecial Weather StatementEWXFayette33 min
Apr 25, 1:11 PM CDTSpecial Weather StatementEWXFayette34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.